Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 22, NWS Austin/San Antonio, TX

April 10, 2022Val Verde County, Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 10, 2022, 3:20 AM CDT for Val Verde County, Texas. It took effect at Apr 10, 2022, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2022, 3:20 AM CDT (08:20 UTC)
In effect from
Apr 10, 2022, 1:00 PM CDT
Expired
Apr 10, 2022, 8:00 PM CDT
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3528 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWUS84 KEWX 100820
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
320 AM CDT Sun Apr 10 2022

...Critical Fire Weather Conditions Continue across Val Verde
County...

.Very low relative humidity will occur this afternoon behind the
dryline. This, in combination with wind gusts between 15 and 25
mph and dry fuels, will result in critical fire weather
conditions. 

TXZ183-102100-
/O.NEW.KEWX.FW.W.0022.220410T1800Z-220411T0100Z/
Val Verde-
320 AM CDT Sun Apr 10 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR VAL VERDE
COUNTY...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 1 PM this afternoon to 8 PM CDT this evening.

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop could be difficult to control 
  and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
840 
WWUS84 KEWX 101912
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
212 PM CDT Sun Apr 10 2022

TXZ183-110100-
/O.CON.KEWX.FW.W.0022.000000T0000Z-220411T0100Z/
Val Verde-
212 PM CDT Sun Apr 10 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR VAL VERDE COUNTY...

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop could be difficult to control 
  and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 10, 12:53 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 10, 12:53 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1253 AM CDT Sun Apr 10 2022

.AVIATION (06Z TAFs)...

Mainly VFR conditions prevail tonight. There is a low chance MVFR
ceilings could develop along the I-35 corridor Sunday morning, but
confidence at the moment is too low to include in TAFs. Better
confidence in MVFR ceilings developing in stratus exists Sunday
night, and has been included in AUS and SAT TAFs. Also, there is a
low potential (currently less than 20%) for isolated SHRAs and TSRAs
developing 21Z-03Z across South Central Texas. No mention of this in
the TAFs at this time due to the lower confidence.

Breezy S to SE winds will continue through the overnight, sustained
around 12-18KT in some areas. A strong 40-50KT southerly low level
jet is in place across central and eastern areas, resulting in the
inclusion of wind shear in the AUS and SAT TAFs through the overnight
and early morning. Mixing developing 14Z-16Z will promote wind gusts
of 25-35KT returning late morning along and east of I-35 and I-37.

&&

PREV DISCUSSION... /ISSUED 240 PM CDT Sat Apr 9 2022/

SHORT TERM (Tonight through Sunday Night)...

Warm this afternoon with breezy southerly winds as the pressure
gradient strengthens in response to surface cyclogenesis on the lee
side of the Colorado Rockies. Aloft, transient shortwave ridging
slides across the central plains while upper level trough begins to
dig into the Intermountain west from out of the Pacific Northwest.
Initially, low-level moisture recovery across South-Central Texas
will be slow this afternoon but will ramps up from tonight into
Sunday as the nocturnal low-level jet just above the surface
intensifies. Given the slow moisture return, fire weather concerns
continue across the region through this evening. See the fire
weather discussion below for additional details. The surface flow
struggles to decouple tonight due to the strong low-level jet just
above the surface. This will result in breezy surface winds through
most of the night. With the increasing low-level moisture and wind
speeds staying elevated, expect a milder night and the return of
some cloud cover across the region into Sunday.

The ridging over the central plains slides east into Sunday while
subtle pieces of shortwave energy pivot over Mexico at the base of
the longwave trough pattern draped across the western CONUS. Most
recent model guidance do have one of these subtle pieces of energy
advancing across the region on Sunday afternoon. While the forecast
does remain dry, it is contingent on the capping inversion being
able to hold with lack of enough forcing from the establishing
dryline to the west and the subtle shortwave energy moving across
the region. In the conditional chance (around 10 percent) that the
capping inversion is able to erode and allow for the development of
isolated convection, then a strong to severe isolated storm could
not be ruled out given the combination of sufficient instability and
bulk shear (0-6 km) over the region.

Other items to highlight for Sunday will be windy conditions across
our eastern counties as the strong low-level jet from the overnight
mixes down with the heating of the day. Sustained winds around 25
mph will be possible with gusts up to 35 mph. A wind advisory will
be issued for this region as a result. However, will also note that
stubborn cloud cover into the afternoon across the coastal plains
could keep the high temperatures lower compared to the rest of the
region. Whereas to the west towards the Rio Grande Plains, the wind
will trend much lighter due to the placement of the dryline while
temperatures soar into the 90s from the drier air and mainly clear
skies. Despite the lighter winds, fire weather concerns continue out
west but look to stay below red flag criteria.

Sunday night will continue to see breezy southerly winds across our
eastern areas. This will setup a warmer and more humid night over
the area. This also allow for the development of low stratus during
the overnight into Monday morning. With the wind speeds remaining
elevated, any patchy fog should be rather limited.

Fire Weather

Critical fire weather conditions with a Red Flag Warning continues
through 8 pm this evening across all of South-Central Texas due to
the combination of southerly winds around 20 mph with gusts up to
near 30 mph, humidity levels between 15 and 20 percent and drought
stressed fuels. The winds remain elevated through tonight but the
humidity levels steadily increase as dew points rise with moisture
recovery. Sunday should see a dryline advance into the Rio Grande
plains. Locations near and west of this dryline will see lighter
winds and lower humidity levels. Further to the east, expect much
stronger southerly winds where gusts up to 35 mph will be expected
but humidity levels will be higher across this region. Given the
conditions, expect elevated to near critical fire weather concerns
across portions of the Southern Edwards Plateau and Rio Grande
Plains where min humidity levels fall below 20 percent. The lower
winds across this region are expected to keep conditions below Red
Flag criteria.

LONG TERM (Monday through Saturday)...

Summary: Several conditional storm chances in the forecast Monday
afternoon through Wednesday morning mainly for our eastern areas.
Overall precip chances and forecast rainfall amounts are low, but
severe weather would be possible if storms are able to develop, with
the best chance on Tuesday afternoon and evening. Fire weather
concerns remain in place for the Rio Grande Plains during this time,
then spread across the whole region on Wednesday behind a strong
cold front.

Details: A somewhat weak western CONUS trough will be in place to
begin the long term Monday, with W to WSW flow aloft over TX and an
embedded shortwave approaching later in the day. Muggy conditions
are expected for many areas, but a dryline will mix into our region
in the afternoon. Cloud cover may stick around over far southeastern
portions of our area much of the day. Current expectations are for
ample CAPE to be available aloft but capping seems to be holding in
the vast majority of model and ensemble runs and is rather
impressive in some of the (see NAM). Differential heating and weak
lift may combine to help out a little, but model trends have been
shifting towards the drier solutions at least through the evening.
Will hold onto low end POPs from 21Z through the overnight, and SPC
is carrying a Marginal Risk of severe weather across the eastern
Hill Country and I-35 corridor in case a storm or two is able to
find a hole in the CAP. The majority of the evidence suggests we'll
stay dry on Monday/Monday night, but will continue to monitor the
low-end storm chances.

Tuesday afternoon and evening could provide a slightly higher chance
for storm development over central and eastern portions of the
region. At the moment, only thinking ~30% POPs. Upper troughing will
deepen some over the intermountain west Monday night, and although
the primary area of lift will remain well to our north on Tuesday
into Tuesday night, another shortwave will likely pass over our area
with at least modest PVA. Global models suggest a somewhat better
chance for the cap to break near the dryline in the afternoon. One
limiting factor could be if there is potential morning activity over
the Coastal Plains that the latest GFS is somewhat bullish on.
Although the Day 4 SPC outlook area currently only covers Llano to
San Marcos to Giddings, would think the D3 update overnight tonight
could introduce a marginal risk further to the south. Highs near the
Rio Grande likely top 100 Tuesday while eastern areas probably
remain in the mid 80s due to cloud cover.

Some lingering back-end shower/storm activity near the US-77
corridor may be possible as late as Wednesday morning, but the
trough should be quickly pulling away to the northeast and taking
the cold front with it. Strong NW flow is likely during the day with
very dry air moving back into the region, and RH will fall to the
single digits west and teens east. Expect Critical fire weather
conditions as a result. A quick return to southeasterly flow is
forecast on Thursday but elevated to near-critical fire weather
conditions likely remain as moisture return won't be immediate.
Expect cooler, but still near-to-above normal temperatures Thursday
and Friday.

PREV DISCUSSION... /ISSUED 1248 PM CDT Sat Apr 9 2022/

AVIATION...18Z TAF Package

VFR conditions prevail through the TAF period. For the TAF sites
along the I-35 corridor (KAUS, KSAT, KSSF) expect for a breezy
southerly flow to persist through the period. A strong nocturnal
low-level jet of 45 to 50 knots develops tonight at around the
1500-2000 foot level. This will result in the potential for low-
level wind shear from tonight into Sunday morning despite the
surface winds struggling to decouple. Cloud cover will uptick as
well with combination of high level cirrus out of the west and
pockets of low clouds along the Balcones Escarpment. Do not have
enough confidence to insert into the TAF but a brief period of
MVFR ceilings couldn't be ruled out during Sunday morning.

For KDRT, expect breezy east-southeasterly winds throughout this
afternoon under clear skies. High clouds will begin to stream in
from the west tonight into Sunday while surface winds subside to
around 10 knots as the dryline approaches and settles overhead
into and through Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              87  67  90  68  88 /  10  -   10  -   30
Austin Bergstrom Intl Airport  87  69  90  67  88 /  10  -   10  -   30
New Braunfels Muni Airport     89  67  91  67  90 /  10  -   10  -   20
Burnet Muni Airport            87  65  90  66  88 /  10  -   20  -   20
Del Rio Intl Airport           97  66  97  69 100 /  -    0  -   -   -
Georgetown Muni Airport        87  68  91  68  89 /  10  -   20  -   30
Hondo Muni Airport             95  65  94  65  97 /  -   -   10  -   10
San Marcos Muni Airport        88  67  90  66  89 /  10  -   10  -   20
La Grange - Fayette Regional   84  68  88  70  86 /  10  -   10  -   20
San Antonio Intl Airport       90  68  91  68  91 /  10  -   10  -   20
Stinson Muni Airport           93  67  94  70  95 /  10  -   10  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 7 PM CDT this evening for
Bastrop-Burnet-Caldwell-De Witt-Fayette-Gonzales-Lavaca-Lee-Travis-
Williamson.

&&

Short-Term/Aviation...76
Long-Term...Quigley
Hazardous weather outlook, Apr 9, 8:17 PM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
817 PM CDT Sat Apr 9 2022

TXZ171>173-183>194-202>209-217>225-228-110130-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
817 PM CDT Sat Apr 9 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Elevated fire weather conditions will continue overnight, despite
the loss of daytime mixing, mostly due to breezy southerly winds
and active, ongoing fires in portions of South Central Texas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated to near critical fire weather conditions are forecast on
Sunday and again Wednesday through Thursday.

There is a chance for storms across portions of the eastern Hill
Country and along and east of the I-35 and I-37 corridors Monday
afternoon through Tuesday night. There is the potential for some
strong to severe storms during this time. At this time, the threat
for Sunday and Monday afternoon is highly conditional, given a
strong cap expected both afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.